Day 6 - Failed!

Well I turned up at the hospital for my dermatology appointment looking a bit of a state and suddenly I am getting a result from staff (staff being nurse rather than the doctor as she flitted about but never actually spoke to me this time). The nurse was fantastic and sat and listened and took notes. Eventually she came up with a plan of attack which is as follows:-

1. a week on prednisolone steroid tablets (5mg) to calm me down

2. application of steroid cream to repair damage and get my skin clear again ready for:-

3. patch testing 14th May followed by

4. light treatment 15th May for 3 sessions a week

5. non steroid treatment thereafter

She also mentioned testing for allergy to some of the ingredients of the topical steroid creams I had been using and also the emollients (cetraben was beginning to make my face burn too but not sure if that was tcw symptoms or what).

1. Prednisolone I have taken once before when I attempted to go cold turkey and finished up 'red face syndrome' at my doctor's surgery. He immediately put me on this drug and then booked me in to see a dermatologist. Unfortunately, by the time my appointment came up at the hospital my skin had cleared to such an extent I don't think the dermatologist thought I'd got much of a problem and did not advise anything other than continue with steroid creams but up the strength as and when required. She told me then that patch testing wasn't worth it!

Anyway, I'm enjoying welcome relief from the prednisolone and looking presentable to the outside world again already.

2. I will use the steroid creams heavily for the next few days to repair my skin, ready for the patch testing but once my skin is clear, that's it, I'm off them!

3. I'm hoping the patch testing may give some enlightenment on what my skin is sensitive to and the nurse has said that hair dye is one of the tests. I don't know what the others are except I guess the usual, dust mite, grass/tree pollen, animal fur/dander etc. I'm also hoping there are a few others there that I hadn't even contemplated as being a problem.

4. Light treatment - that's a new one on me and haven't a clue how this will go but I'm willing to give it a go.

5. Non steroid treatment thereafter - a drug has been mentioned: azathioprine, not sure about this yet as I haven't done any 'googling' of it yet, but will do over the next few days.

I'm going out today for some retail therapy whilst I'm presentable and may well visit the gym for a session and meet us with friends. I missed 2 nights out this week and ducked and dived down the garden to avoid being seen by neighbours etc while in my monster mode and will celebrate while I'm looking better!

Thank you to everyone that sent me encouraging messages, sorry if I have not replied to them all. I have had tremendous support from family and close friends too (sadly boss was not so sympathetic even though I had booked this week off as holiday! Wait til he hears about me taking time off 3 times a week for treatment at the hospital!) I will continue to let you know my progress.

Thank you again!

11 Replies

  • Sounds as if you have things well organised, Max. We all know that skin conditions are like "watching paint dry" but you will get there. You will get there and keep us posted.. Love Annie80x

  • Thanks Annie!

  • Azathiorpine is an immunesuppressant and is often used as a steroid sparing drug, it does have side affects but your consultant should go through these with you. You will also have to have regular blood tests while you are on the azathioprine. The skin tests should also include Contact allergies:

    Balsam of Peru





    Epoxy resin




    Glyceryl thioglycate (acid perming solution)

    Imidazolidinyl urea



    Paraben mix



    P-tert butylphenol formaldehyde resin



    Rubber accelerators

    Topical corticosteroids

    Wool alcohols (lanolin)

  • Forgot to say if you want any more information on alleriesthen go to

  • ok will check it out ....

  • Thanks Tracy for that, that's very helpful - not sure what's meant by a steroid 'sparing' drug but I will ask lots of questions when I go for my appointment. I'm guessing the skin tests will be the usual dust, pollen etc and also maybe perfumes. They've said it will include hair dye and hopefully more than the one main hair dye ingredient. The nurse said that if the hair dye proves positive they can suggest dyes that contain 'less' of the trouble ingredient so husband will be spared the 'granny' waking up next to him!!

    I had a lovely day today, spent the morning in the garden enjoying the good weather and getting some serious work done and then this afternoon pottered out to the shops (my first real day out since monster mode). Happy to be normal again!!

    Thanks again for your information


  • Ok Tracy,

    I've googled and understand


  • sooo good to hear of you meeting efficient and empathetic nurse who has come up with a plan! I finally found a dermatologist who took a similar approach and its just such a relief to be listened to and more than half understood. Good luck with it all

  • Thanks for that and yes, breath of fresh air but a bit understandable in that this time when I visited the hospital my skin was in full flare up mode so I think they realised I wasn't just some neurotic woman who had too much time on her hands!, I'm taking full advantage of the sun rays today because there will be a week to get through between the start of patch testing and finishing on the steroid tablets. I've cut the tablets down to 3 a day in the hope I can eke them out bit longer but my face is bit burny and blotchy but had hoped sun rays might supplement.


  • Don't see it as failure Max! This is such a crappy disease,we all should be able to choose what feels right for us. I'm glad the derms have sat up and taken notice!

    Good luck with the plan. I was on Ciclosporin to help me through my withdrawal. I have been off it just over a month and my skin is doing great. Please keep us posted on how you're doing - I shall be very interested to follow your progress. Xx

  • Thanks Nato

    So Ciclosporin has helped you off the steroids? That's really good if that works and I feel very uplifted by that. I hope the doctor will prescribe it, or at least refer me to the private specialist that has offered to prescribe it via NHS. The only thing that put me off initially is that you have to avoid sunlight whilst taking it and I had hoped that maybe a few sunshiny days might naturally get me over the withdrawal (but beginning to doubt that now).

    As a matter of interest how long were you on the ciclosporin for?

    Max xx

You may also like...